Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My 8-week-old kitten (1.5 kg) got into a melatonin gummy supplement and ate two pieces — the bottle says it contains xylitol. Should I rush to the vet?

Cats · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes — go to the vet immediately and bring the supplement bottle with you. Xylitol is the real emergency here: it causes a rapid, dangerous drop in blood sugar in cats and can trigger liver failure, and a 1.5 kg kitten has almost no buffer against that. Melatonin itself will make her extremely drowsy and wobbly within 30 to 60 minutes, and the combination with xylitol can progress to seizures or coma. Do not induce vomiting unless a veterinarian or the poison line specifically instructs you to. Keep her warm and quietly confined so she does not fall or injure herself while stumbling.

Why two gummies matter for a 1.5 kg kitten

Two gummy pieces may look harmless, but in a 1.5 kg kitten they represent a relatively high amount of both melatonin and the sweetener xylitol. Kittens have a much faster metabolism than adult cats, yet their liver enzymes that process sugars are still immature. When xylitol enters the bloodstream it is taken up by cells without insulin, causing a rapid fall in blood glucose that can lead to weakness, seizures, or even coma within minutes. At the same time, melatonin can produce profound sedation, making the kitten less able to protect itself if it becomes unsteady.

The combination of a steep glucose drop and central nervous system depression means you cannot wait to see if the kitten improves on its own. Even if the kitten appears only a little drowsy, the hidden danger of hypoglycemia can progress silently. Because the product label lists xylitol, you have a clear trigger that veterinary staff will treat as an emergency. The safest course is to bring the kitten to a clinic where blood glucose can be measured and intravenous dextrose administered if needed, along with monitoring for any liver enzyme changes.

What to expect in the first hour after ingestion

Within the first 30 minutes you may notice the kitten’s eyes becoming glassy and its body becoming unusually floppy. By the 45‑ to 60‑minute mark, the melatonin effect usually peaks, leading to a deep, almost comatose sleep that can be difficult to rouse. Simultaneously, signs of low blood sugar such as trembling paws, rapid breathing, or a weak meow may emerge. Because kittens cannot articulate how they feel, any sudden change in activity level should be taken as a red flag that the situation is escalating.

If hypoglycemia worsens, you might see seizures, uncoordinated jerking, or a sudden collapse. The kitten’s heart rate can become irregular, and the skin may feel cool to the touch. These developments often happen quickly, leaving little time for at‑home measures to reverse them. Veterinary intervention can provide rapid glucose supplementation and continuous monitoring, which are the only reliable ways to prevent irreversible damage. Therefore, watching for these signs reinforces the need for immediate professional care.

What to tell the vet on the phone

Call your vet or an animal poison hotline now and tell them exactly what was eaten, how much, and how long ago. Include that the product is a melatonin gummy that lists xylitol on the ingredient label, and that your kitten is 8 weeks old and weighs about 1.5 kg. Mention any observed signs such as drowsiness, wobbliness, or trembling. This concise information lets the clinician gauge the urgency and decide whether to have you come in right away or to start monitoring at home while you prepare for transport.

Take the wrapper or the ingredient list with you so the veterinary team can verify the xylitol concentration and the melatonin dosage. Your vet will decide whether decontamination is needed, and they may order blood work to check glucose and liver values. Never induce vomiting at home, as the stress of the procedure can worsen hypoglycemia and may cause aspiration. By following these steps you give the kitten the best chance for a swift and safe recovery.

How to keep future accidents from happening

Store all supplements, especially those that contain sweeteners like xylitol, in a high cabinet or a child‑proof drawer that your cat cannot reach. Keep the original bottle closed tightly after each use and consider transferring the gummies into a container that cannot be opened by curious paws. If you have other pets, label the storage area clearly and make it a habit to check the top of counters before leaving the room. Simple environmental changes can eliminate the temptation for a kitten to explore and ingest dangerous items.

Educate everyone in the household about the risks of human supplements for pets, and place a reminder note near the storage spot. When you purchase new products, scan the label for xylitol or other toxic sweeteners before bringing them home. If you ever suspect a pet has accessed a supplement, act quickly and follow the same phone call script you just used. Consistent vigilance and proper storage are the most effective tools to protect a tiny kitten from accidental poisoning.

The step-by-step response, from the first minute to the vet visit, is in our Melatonin Supplement Overdose in Dogs and Cats emergency guide.

Open the full emergency guide: Melatonin Supplement Overdose in Dogs and Cats →